• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

Could the new supplement be the Culprit?

belize44

Senior Member
Messages
1,645
I recently read a book called the Mood Cure and started following the advice to take 5htp. At first I was like a changed person! I had a more upbeat, positive outlook and felt free of my dark moods for the first time in a long time. But then my blood pressure, which has always been low to normal was consistently up. Worse, it started climbing at night until my head was pounding from the pressure and I felt sick. When I stopped taking it and tried GABA I had some relief from the head pressure but it is back today.

Has anyone else supplemented with 5htp and had adverse effects?
 

Tammy

Senior Member
Messages
2,165
Location
New Mexico
I have not tried 5htp but just googled and there are others who have experienced headaches as a side effect. How long were you taking it before you noticed the headaches?
 

Tammy

Senior Member
Messages
2,165
Location
New Mexico
Some people mentioned that their headache went away after a few days...............others mentioned they had to reduce their dose and others mentioned they chose to take it only so many days a week. I got this from a support site on 5htp. I guess as with everything else...........you will have to experiment. It is interesting that it worked so fast for you. I mean it sounds like your mood improved almost immediately.
 

Scarecrow

Revolting Peasant
Messages
1,904
Location
Scotland
My mother took 5HTP for better sleep and it worked but she had to stop taking it because she was on blood pressure medication and 5HTP can lower blood pressure. The 5HTP didn't actually affect her blood pressure so perhaps she could have continued with it.

I took one tablet and spent a very uncomfortable night with the crawling heebee geebees. Never touched the stuff since.

Just shows how we are all different, though.
 

belize44

Senior Member
Messages
1,645
Well, I also noticed that it actually raised my blood pressure to dangerous levels. I am usually quite low, so that was another reason to stop taking it. Even when I had my husband divide the doses into one quarter of the full amount, I had problems with elevated blood pressure and awful headaches. But for that first week, I was like a different person at first; a much better adjusted one, actually!:angel:
 

Hip

Senior Member
Messages
17,770
5-HTP increases serotonin production, and the fact that you felt upbeat, with positive outlook is likely due to increased serotonin levels in the brain.

So you might want to do is look at other ways of raising serotonin, or boosting the serotonergic response, as these will likely also create a similar upbeat mood in you, but hopefully without the side effects that 5-HTP appears to have caused you.

SSRI drugs are often-prescribed antidepressants that work on the serotonergic system, so you could ask you doc for these. Lexapro (escitalopram) is touted as an SSRI which is the best tolerated, and with the least side effects.

And if you prefer not to go down the drug route, and use supplements instead, then high dose inositol powder, taken at a dose of 12 grams a day (= two heaped teaspoons) can be very effective as a mood booster that works on the serotonergic system.

I often use high dose inositol myself to boost mood, and it works well, I find.
 

belize44

Senior Member
Messages
1,645
I think that the above link describes quite well what I experienced. I had to take a small dose of a Benzo just to calm it all down. @ Hip: I do take inositol, so I will investigate higher doses.
 

MeSci

ME/CFS since 1995; activity level 6?
Messages
8,231
Location
Cornwall, UK
My mother took 5HTP for better sleep and it worked but she had to stop taking it because she was on blood pressure medication and 5HTP can lower blood pressure. The 5HTP didn't actually affect her blood pressure so perhaps she could have continued with it.

I took one tablet and spent a very uncomfortable night with the crawling heebee geebees. Never touched the stuff since.

Just shows how we are all different, though.

I've been taking 100 mg Now brand 5-HTP since June for persistent low mood following a sad event. I noticed nothing for a couple of weeks, then felt slightly strange for maybe 3 days (not sure if connected), then my mood lifted subtly, enough to make me feel mentally normal again. Still taking it. No adverse effects observed.

A lot of 5-HTP supplements also contain Vitamin B6, which is problematic for some, especially if they are already taking B6 via another supplement. I had trouble finding a brand that didn't have B6, and had the same problem with melatonin (it wasn't even listed in the details for one I bought on Amazon (or was it ebay?), so I was pretty cross when I received it and found out). It's daft, especially as 5-HTP and melatonin are often recommended to be taken together, which if they both contained B6 would give you a double dose of that, and maybe a triple dose if you are also taking a multi-vitamin containing it!
 

belize44

Senior Member
Messages
1,645
A lot of 5-HTP supplements also contain Vitamin B6, which is problematic for some, especially if they are already taking B6 via another supplement. I had trouble finding a brand that didn't have B6, and had the same problem with melatonin (it wasn't even listed in the details for one I bought on Amazon (or was it ebay?), so I was pretty cross when I received it and found out). It's daft, especially as 5-HTP and melatonin are often recommended to be taken together, which if they both contained B6 would give you a double dose of that, and maybe a triple dose if you are also taking a multi-vitamin containing it!
Yes, it is daft especially since one is seeking to take it for relaxation and consuming B vitamins at bedtime is sure to interfere with restful sleep! Recent labs showed that I had too much B-12 in my system because I hadn't counted up just how much I was getting from various other sources. The multi that I was taking had some, then I was also taking a sublingual tablet. Have to be careful with that!